Hail, Jackson
- When
- September 26, 8:50 PM EST
- Where
- Jackson County, 1.19 mi E of Grahamsville
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.951, -82.678
A home along Riegel Ridge Road was damaged.
The area was in the warm sector, ahead of an approaching cold front. Abundant afternoon sunshine and ample moisture combined with a disturbance aloft to produce thunderstorms in the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The area was in the warm sector, ahead of an approaching cold front. Abundant afternoon sunshine and ample moisture combined with a disturbance aloft to produce thunderstorms in the late afternoon and evening hours. Large hail fell from the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 26, 6:33 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 733 PM EDT WED SEP 26 2012 .SYNOPSIS... UPPER DISTURBANCES...ALONG AND AHEAD OF A FRONT...WILL PRODUCE SOME PRECIPITATION. THE FRONT WILL SAG SOUTHEAST ACROSS THE AREA THURSDAY AND FRIDAY. HIGH PRESSURE BUILDS IN SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... UNSETTLED WEATHER IN THE NEAR TERM. FRONTAL BOUNDARY AT 17Z STILL STALLED OUT ACROSS SOUTHERN MICHIGAN/NORTHWEST OHIO/NORTHERN INDIANA...WITH AN AREA OF SHOWERS AND ISOLD THUNDERSTORMS JUST ALONG/AHEAD OF THE FRONT. UPPER SHORTWAVE EXITING NORTHERN ZONES AT 17Z...BROUGHT A ROUND OF SHOWERS AND ISOLD STORMS TO THE NORTHERN ZONES THIS MORNING. NEXT SIGNIFICANT SHORTWAVE APPEARS TO BE NEAR SOUTHWEST INDIANA AT THIS TIME...AND WILL PUSH EAST INTO THE CWA LATER THIS EVENING AND TONIGHT. THIS...IN COMBINATION WITH THE FRONTAL BOUNDARY WHICH IS PROGGED TO ENTER SOUTHEAST OHIO ZONES AROUND 03Z...WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH LATE TONIGHT...AND WILL BE THE MAIN FOCUS FOR ACTIVITY LATER TODAY AND TONIGHT. THERE COULD ALSO BE AN ISOLD STORM LATER THIS AFTERNOON AND EVENING...PARTICULARLY IN ANY AREAS THAT SEE BREAKS IN THE CLOUDS...BUT THINKING MAIN FOCUS WILL BE WITH APPROACHING FRONTAL BOUNDARY AND SHORTWAVE...WITH BULK OF ACTIVITY ACROSS SOUTHEAST OHIO/NORTHEAST KY/AND WV ZONES NEAR OHIO RIVER. SPC HAS PLACED MUCH OF THE CWA IN A SLIGHT RISK FOR DAY 1 CONVECTIVE OUTLOOK. THIS IS BASED ON THE DEVELOPMENT OF STRONG UNIDIRECTIONAL WINDS ALOFT. BEST DYNAMICS LOOK TO BE ACROSS THE NORTH...I.E. AFOREMENTIONED AREAS...WHERE 40 TO 50 KTS 0-6KM BULK SHEAR AND BETTER ALTHOUGH MODEST INSTABILITY ARE EXPECTED. COULD GET AN ISOLATED STRONG TO SEVERE WIND GUST WITH ANY STORM...PARTICULARLY IN THE NORTHERN ZONES. IN ADDITION...GUSTY WINDS THIS AFTERNOON AND TONIGHT...PARTICULARLY ACROSS THE RIDGE TOPS FROM THESE STRONGER WINDS ALOFT. COLD FRONTAL BOUNDARY WILL SLOWLY CONTINUE TO PUSH SOUTH THROUGH THE AREA ON THURSDAY...WITH SEVERAL WAVES PROGGED TO MOVE ACROSS...ENHANCING PRECIPITATION AT TIMES. COLD FRONTAL BOUNDARY SHOULD BE SOMEWHERE IN THE VICINITY OF THE HIGHER TERRAIN TOWARDS THE END OF THE FORECAST PERIOD. WEATHER EXPECTED TO DETERIORATE AS COLD FRONT PUSHES SOUTHWARD...WITH INCREASED SHOWER ACTIVITY...AND LOWERING/THICKENING CEILINGS. FOR OVERNIGHT TEMPERATURES...BUMPED UP A COUPLE OF DEGREES ACROSS THE NORTH DUE TO EXPECTED CLOUD COVER. MADE LITTLE CHANGES TO MAX TEMPERATURES TOMORROW. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... ALTHOUGH THERE ARE STILL SOME TIMING ISSUES...MODELS COMING INTO MUCH BETTER AGREEMENT THIS PERIOD...TRENDING TOWARD A FASTER EXIT WITH THE FRONT AND PRECIPITATION. THIS IS DUE TO UPSTREAM RIDGE BUILDING MORE RAPIDLY OVER SOUTH CENTRAL CANADA...ALLOWING A STRONG UPPER LOW TO DROP SOUTHWARD THROUGH SOUTHEASTERN CANADA. THIS AMPLIFICATION OF THE NORTHERN STREAM FINALLY ALLOWS THE UPPER FLOW TO TURN MORE TO THE NORTHWEST OVER THE OHIO VALLEY. THE FASTER GFS/CMC AND SLOWER NAM SUGGESTS A BLEND OF THE MODEL GUIDANCE WILL BE USED FOR THIS FORECAST. THIS WILL ALLOW FOR NOT TOO DRASTIC A CHANGE IN THE FORECAST. THE FRONT WILL SINK FROM OUR NORTHWESTERN BORDER OVER SOUTHEAST OHIO THURSDAY NIGHT SOUTHEASTWARD ACROSS THE AREA DURING FRIDAY...AND EXITING THE MOUNTAINS FRIDAY NIGHT. MULTIPLE SHORT WAVES IN THE FLOW...COMBINED WITH PLENTY OF MOISTURE AND SOME INSTABILITY...ARGUE FOR HIGH POPS VICINITY OF THE FRONT. NEVER THE LESS...HIGH PRESSURE WITH DRIER AND COOLER AIR WILL TAKE CONTROL OVER SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA FRIDAY NIGHT...AND OVER THE ENTIRE AREA BY SATURDAY AFTERNOON. TEMPERATURES WILL TREND TO BELOW NORMAL BY SATURDAY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MDLS ARE IN REASONABLY GOOD AGREEMENT WITH UPR LOW FCST TO DROP INTO THE EASTERN LAKES SUN-MON BEFORE LIFTING OUT. HAVE INCLUDED SOME CHC POPS FOR MAINLY DIURNAL SHRA ACROSS PORTIONS OF SE OH AND INTO N WV SUN AFTN WITH DRY SLOT KEEPING S AREAS DRY. SFC HIGH BUILDS IN FOR NEXT WEEK AS THE PATTERN RELAXES AND RIDGING TAKES HOLD ACROSS S HALF OF THE COUNTRY. SO AFTER INITIALLY COOL TEMPS...A WARMUP WILL BE NOTED DAYS 6 AND 7 UNDER WAA. && .AVIATION /00Z WEDNESDAY THROUGH MONDAY/... A DISTURBANCE WILL MOVE ACROSS THE AREA THIS EVENING...CREATING SOME SHOWERS AND THUNDERSTORMS. SOME PATCHY FOG IS POSSIBLE TONIGHT IN WV AND SW VA WHERE WINDS BECOME LIGHT. A COLD FRONT WILL THEN SLOWLY PUSH SOUTHWARD INTO THE REGION ON THURSDAY. SOME MVFR CEILINGS CAN BE EXPECTED NEAR THE FRONT...ALONG WITH RESTRICTIONS IN PRECIPITATION. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: COVERAGE AND TIMING OF INDIVIDUAL CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL VARY. TIMING...DENSITY AND LOCATION OF FOG FORMATION MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H M M M M H HTS CONSISTENCY H H H H H H M M M M M H BKW CONSISTENCY H H H H H H M M H H H H EKN CONSISTENCY H M M M M M M M H H H M PKB CONSISTENCY H H H H H H M M M M M H CKB CONSISTENCY H H H H M M M M M M M H AFTER 00Z FRIDAY... OCCASIONAL IFR IN CEILINGS AND SHOWERS ALONG FRONT THROUGH FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/SL/30 NEAR TERM...SL SHORT TERM...JMV LONG TERM...30 AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 934 AM EDT WED SEP 26 2012 VAZ003-004-WVZ033-271345- DICKENSON-BUCHANAN-MCDOWELL- 934 AM EDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE FORECAST UNTIL SATURDAY...AS THE AREA REMAINS IN A FRONTAL ZONE. WITH LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS...WATER PROBLEMS MAY EVENTUALLY DEVELOP ON ACCOUNT OF THE PERSISTENT NATURE OF THIS PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034>040-046-047-271345- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 934 AM EDT WED SEP 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH DAMAGING WIND GUSTS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IS IN THE FORECAST UNTIL SATURDAY...AS THE AREA REMAINS IN A FRONTAL ZONE. WITH LOCALLY HEAVY RAINFALL FROM THE THUNDERSTORMS...WATER PROBLEMS MAY EVENTUALLY DEVELOP ON ACCOUNT OF THE PERSISTENT NATURE OF THIS PATTERN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 S CATLETTSBURG 38.36N 82.60W
09/26/2012 E0.88 INCH BOYD KY PUBLIC
&&
EVENT NUMBER RLX1200510
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 S KENOVA 38.39N 82.58W
09/26/2012 E0.88 INCH WAYNE WV PUBLIC
&&
EVENT NUMBER RLX1200511
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
846 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL RIPLEY 38.81N 81.69W
09/26/2012 U1.00 INCH JACKSON WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
848 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL EVANS 38.80N 81.81W
09/26/2012 U0.75 INCH JACKSON WV PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
857 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 NNE GLENVILLE 38.97N 80.82W
09/26/2012 GILMER WV 911 CALL CENTER
TREES DOWN ALONG SYCAMORE RUN RD NORTH OF GLENVILLE.
&&
EVENT NUMBER RLX1200512
ARBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
905 PM EDT WED SEP 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SE LEON 38.70N 81.89W
09/26/2012 E1.00 INCH MASON WV TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER RLX1200503
ARBThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
A home along Riegel Ridge Road was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407702.